Codeine: Is There a Lethal Dose?

Codeine: Is There a Lethal Dose?

More than 115 Americans die every day from an opioid overdose, the National Institute on Drug Abuse (NIDA) warns. Opioid drugs are powerful central nervous system depressants with a high rate of abuse.

Table of Contents

Codeine is a natural opiate used medically as a painkiller and as a cough suppressant. It is derived from the opium poppy plant and metabolizes to morphine in the bloodstream. It is marketed in both standalone and combination formulations.

It is a controlled substance and a closely regulated prescription drug. Codeine is also found in low doses in over-the-counter (OTC) cough and cold medications in some states. OTC and prescription drugs are some of the most widely abused drugs in the United States, with prescription painkillers topping the list, NIDA reports.

In addition to being highly addictive, opioids have a high rate of toxicity. The U.S. Centers for Disease Control and Prevention (CDC) published that in 2016 more than 32,000 Americans died from a drug overdose involving a prescription opioid.

The National Library of Medicine (NLM) warns that codeine can be lethal for adults in doses between 7 and 14 mg/kg. A lethal dose for children is likely much lower at around 5 mg/kg.

Factors Impacting Drug Toxicity and Overdose

There are many factors that can influence the rate of lethality for a drug like codeine. The lethal dose for codeine is fairly high on its own compared to the more potent synthetic opioid fentanyl that can be deadly in amounts as small as a few grains of salt.

As an opiate, codeine binds to opioid receptors in the brain. It has an analgesic (pain-relieving) effect, increases levels of dopamine, and suppresses the central nervous system. Functions of the central nervous system include maintaining breathing, heart rate, blood pressure, and body temperature. Codeine slows all of these things.

When levels of the drug get too high for the body to break them down safely, a toxic buildup can occur, and overdose is often the result. The toxic amount can differ from person to person, as certain elements can contribute to how quickly the drug is metabolized and at what rate. Things that factor into an overdose include:

A person’s metabolism, gender, body weight, age, and race influence how quickly and easily a drug is processed in the body. For example, a larger and younger male is more likely to metabolize codeine more rapidly than an older, smaller female.

Mixing codeine with other drugs, especially other central nervous system depressants like other opioids, benzodiazepines, or alcohol, increases the sedative and depressant impact of the drug and can more rapidly cause a toxic buildup.

Illness, disease, and other medical conditions can interfere with drug metabolism.

How a person takes a drug can impact how quickly it enters the bloodstream. Injecting, snorting, or smoking codeine will send it more rapidly across the blood-brain barrier and directly into the bloodstream at a faster rate than ingesting or swallowing the drug will.

A person can become tolerant of codeine with repeated use. It will then take more and more of the drug each time for it to take effect. Once a person’s brain gets used to a certain level of codeine, it is able to metabolize that amount, and it will require more of it to overwhelm the system. Opioid tolerance can also, therefore, impact how much codeine it will take to trigger a toxic overload in the body or an overdose.

The American Society of Addiction Medicine (ASAM) reports that in the United States, there were more than 2.5 million people battling opioid addiction in 2016. Individuals struggling with opioid addiction are generally tolerant to lower levels of these drugs and have also built up a physical dependence on them. This means that the brain will actually rely on a drug like codeine to stay balanced, and the person may have a hard time feeling normal without an opioid in their system.

When codeine is not present and has processed out of the body, withdrawal symptoms and drug cravings can be uncomfortable, causing the person to keep taking the drug. Increased and repetitive dosage over a long period of time heightens drug tolerance. The lethal dose of codeine for someone suffering from an opioid addiction is likely to be much higher than a lethal dose for a person taking the drug for the first time.

Recognizing a Codeine Overdose

A codeine overdose is a medical emergency. If one is suspected, call 911 immediately.

First responders often carry the opioid overdose reversal drug Narcan (naloxone), which is an opioid antagonist. In in the event of an overdose, quick administration of naloxone by a trained professional can be lifesaving.

There are specific signs that indicate a codeine overdose.

  • Pinpoint pupils
  • Nausea and vomiting
  • Breathing problems
  • Gurgling sounds
  • Tremors & muscle tone changes
  • Significant mental confusion
  • Disorientation
  • Difficulty staying awake
  • Extreme drowsiness
  • Skin that is cold and clammy to the touch
  • Weak pulse
  • A bluish tinge to the lips, skin, tongue, and nails

More serious side effects of a codeine overdose include delirium, hallucinations, loss of consciousness, seizures, coma, and respiratory arrest. At the first sign of any of these symptoms, seek out immediate medical attention.

When other drugs and alcohol are mixed with codeine, an overdose may occur more rapidly and include added side effects that can further complicate treatment. Share as much information as possible with first responders so they can offer appropriate care. While waiting for paramedics to arrive, keep the person warm, calm, and in a safe environment.

If naloxone is on hand, administer it. Additional doses of naloxone may be necessary if other opioids are also involved in the overdose or if a very high dose of codeine was taken. Keep administering the rescue drug every two to three minutes until the person is able to breathe on their own. Inform first responders of the rescue and revival attempts so they are fully apprised of the situation.

With swift professional intervention, a codeine overdose can often be overturned, but an overdose is a sign that substance abuse has gotten out of control. After the person has stabilized, addiction treatment is the next step. So, if you or a loved one is ready for addiction treatment, call The Palm Beach Institute at 855-534-3574 or contact us online. Our addiction specialists are standing by to offer you the comfort and direction you need to get back to a life of sobriety.

WE'RE GLAD YOU FOUND US. FIND THE TREATMENT THAT'S MEANT FOR YOU TODAY.

  • References

    (March 2018) Opioid Overdose Crisis. National Institute on Drug Abuse (NIDA). Retrieved from https://www.drugabuse.gov/drugs-abuse/opioids/opioid-overdose-crisis

    (October 2011) Commonly Abused Prescription Drugs. National Institute on Drug Abuse. Retrieved from https://www.drugabuse.gov/sites/default/files/rx_drugs_placemat_508c_10052011.pdf

    (February 2017) Opioid Data Analysis. U.S. Centers for Disease Control and Prevention. Retrieved from https://www.cdc.gov/drugoverdose/data/analysis.html

    (October 2016) Codeine. Toxicology Data Network-National Library of Medicine. Retrieved from https://toxnet.nlm.nih.gov/cgi-bin/sis/search/a?dbs+hsdb:@term+@DOCNO+3043